Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS Tampa Bay, FL

September 26, 2016Hillsborough County, Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Sep 26, 2016, 3:44 PM EDT for Hillsborough County, Polk County, Florida. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2016, 3:44 PM EDT (19:44 UTC)
Expired
Sep 26, 2016, 4:15 PM EDT
In force
31 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hillsborough County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 42 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 3:50 PM EDTTSTM WND GST 45Lakeland Linder Airport, FLLAKELAND AIRPORT AWOS MEASURED SUSTAINED WINDS OF 37 MPH WITH A GUST TO 45 MPH.
Sep 26, 3:55 PM EDTHAIL 0.882 Nw Willow Oak, FLPUBLIC REPORTED NICKLE SIZED HAIL ON COUNTY LINE RD. ALONG WITH HEAVY WIND. TIME ESTIMATED BY RADAR.
Sep 26, 4:08 PM EDTTSTM WND GST 602 Ene Willow Oak, FLMESONET MEASURED THUNDERSTORM WIND GUST OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2016-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2016-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WUUS52 KTBW 261944
SVRTBW
FLC057-105-262015-
/O.NEW.KTBW.SV.W.0068.160926T1944Z-160926T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
344 PM EDT MON SEP 26 2016

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HILLSBOROUGH COUNTY IN WEST CENTRAL FLORIDA...
  WEST CENTRAL POLK COUNTY IN CENTRAL FLORIDA...

* UNTIL 415 PM EDT

* AT 343 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLANT
  CITY... MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAKELAND...PLANT CITY...LAKELAND LINDER AIRPORT...MEDULLA...
  KATHLEEN...DOVER...WINSTON...PLANT CITY AIRPORT...WILLOW OAK...
  VALRICO...LAKELAND HIGHLANDS AND THONOTOSASSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2790 8224 2812 8227 2820 8202 2793 8196
TIME...MOT...LOC 1943Z 273DEG 16KT 2797 8213 

HAIL...1.00IN
WIND...60MPH
 
$$

MCKAUGHAN
1 follow-up statement
032 
WWUS52 KTBW 262002
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
402 PM EDT MON SEP 26 2016

FLC057-105-262015-
/O.CON.KTBW.SV.W.0068.000000T0000Z-160926T2015Z/
HILLSBOROUGH FL-POLK FL-
402 PM EDT MON SEP 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN HILLSBOROUGH AND WEST CENTRAL POLK COUNTIES...

AT 401 PM EDT...A SEVERE THUNDERSTORM WAS NEAR LAKELAND LINDER
AIRPORT...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAKELAND...PLANT CITY...LAKELAND LINDER AIRPORT...MEDULLA...
KATHLEEN...WINSTON...WILLOW OAK AND LAKELAND HIGHLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2791 8210 2812 8213 2815 8201 2793 8196
TIME...MOT...LOC 2001Z 273DEG 16KT 2797 8204 

HAIL...1.00IN
WIND...60MPH
 
$$

MCKAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:06 PM EDT, 38 minutes earlier.

Area forecast discussion, Sep 26, 3:06 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
306 PM EDT MON SEP 26 2016

.SHORT TERM (Tonight - Tuesday)...
Currently in the upper levels, broad low pressure is spinning over
the northeastern Gulf of Mexico and is forecast to drift south
towards the Tampa Bay through tonight. This low is bringing cooler
temperatures in aloft, which could help support a few stronger
storms this afternoon/evening and again on Tuesday. At the surface,
a ridge of high pressure is currently sitting off the Mid-Atlantic
coast, while a cold front pushes into the southeastern CONUS.
Meanwhile, the Florida Peninsula remains under rather weak flow,
with slow steering flow keeping storm motion nearly stationary. With
precipitable water values holding around 1.5 inches or more, expect
scattered thunderstorms to develop again on Tuesday across the area.
Overall, Tuesday will shape up much like what was seen this weekend
and again today, with a few storms lingering over the waters through
the early morning hours, then isolated storms developing over the
Florida Peninsula during the early afternoon and expanding to
scattered coverage through the late afternoon and early evening
hours. Storms will then shift offshore and mostly dissipate through
the evening and overnight hours.

Temperatures will remain near to a couple degrees above normal, with
highs from the upper 80s to around 90, and lows tonight in the
70s.

.MID/LONG TERM (Tuesday Night-Monday)...
Models in good agreement through the work week then start to
diverge over the weekend and into next week. Latest solutions
continue to keep large closed upper low spinning from north of the
the Great Lakes region Tuesday Night sinking southward into the
Ohio River valley Thursday. This low and associated trough moving
over the Gulf Coast region to push a surface cold front through
the Deep South mid- week and over the C FL peninsula Thursday
before stalling Friday. Expect warm and humid conditions with
diurnal scattered to numerous storms over the area ahead of the
front and then convective activity to be confined and remain south
of the front to end the week and into the weekend. Exact southern
extend of the front still in doubt, but expect much drier and not
as warm conditions over the N FL Peninsula to end the week into
the weekend. Upper low to lift into New England late in the
weekend and Monday but its still uncertain what, if any,
troughiness will remain in the region to steer any possible
tropical feature.

&&

.AVIATION...
A few storms are starting to develop across the area, and will
continue to expand in coverage through early evening. With slow
storm motion, individual terminals may be under IFR conditions for
extended periods this afternoon. VFR conditions will take control
again after around 02-03Z.

&&

.MARINE...
Weak high pressure will continue to hold north of the waters through
the next several days, with light and generally east winds turning
onshore each afternoon with the sea breeze. Scattered thunderstorms
will develop over the Florida Peninsula each afternoon and shift
west into the Gulf during the early evening, with a few storms
lingering overnight. Outside of thunderstorm activity, winds and
seas will remain rather light through the period.

&&

.FIRE WEATHER...
Relative humidity is forecast to remain above critical thresholds
through the week, with no fire weather concerns expected.

&&

.Preliminary Point Temps/PoPs...
TPA  75  88  76  87 /  20  30  10  40
FMY  74  89  75  88 /  30  40  20  40
GIF  72  90  73  88 /  40  50  10  50
SRQ  75  88  76  87 /  20  30  20  40
BKV  70  90  72  87 /  20  30  10  40
SPG  77  88  78  86 /  20  30  20  40

&&

.TBW Watches/Warnings/Advisories...
FL...Beach Hazards Statement through Thursday evening for
     Coastal Manatee-Coastal Sarasota.

Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...18/Fleming
MID TERM/LONG TERM/DECISION SUPPORT...25/Davis
Hazardous weather outlook, Sep 26, 5:10 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EDT MON SEP 26 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-261615-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
510 AM EDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED TODAY...WITH THE
HIGHEST COVERAGE OVER THE INTERIOR COUNTIES. THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY
HEAVY RAINS...FREQUENT DEADLY LIGHTNING STRIKES AND SMALL HAIL.
REMEMBER...IF THUNDER ROARS GO INDOORS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
CONTINUED SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH NEXT WEEK.
THUNDERSTORMS ON TUESDAY WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...FREQUENT DEADLY LIGHTNING
STRIKES AND SMALL HAIL. THE POSSIBILITY OF HAIL WILL DIMINISH ON
WEDNESDAY AND THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WYNN

In the hours before

Special weather statement, Sep 26, 2:06 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
206 PM EDT MON SEP 26 2016

FLZ050-261845-
PINELLAS-
206 PM EDT MON SEP 26 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PINELLAS COUNTY...

AT 203 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ST.
PETE / CLEARWATER INTERNATIONAL AIRPORT...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLEARWATER...LARGO...PINELLAS PARK...ST. PETERSBURG...
SOUTH HIGHPOINT...GANDY...FEATHER SOUND...
SAINT PETE CLEARWATER AIRPORT...SAWGRASS LAKE PARK AND HIGHPOINT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2786 8276 2799 8273 2794 8259 2783 8265
TIME...MOT...LOC 1803Z 292DEG 10KT 2792 8268
Special weather statement, Sep 26, 3:12 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
312 PM EDT MON SEP 26 2016

FLZ151-249-251-262000-
INLAND HILLSBOROUGH FL-COASTAL HILLSBOROUGH FL-INLAND PASCO FL-
312 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILLSBOROUGH AND
SOUTHEASTERN PASCO COUNTIES UNTIL 400 PM EDT...

AT 310 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ZEPHYRHILLS WEST TO
RIVERVIEW TO NEAR GREATER SUN CENTER. MOVEMENT OF THESE STORMS WAS
SLOWLY NORTHEAST AT 10 MPH.

PEA TO DIME SIZE HAIL...FREQUENT LIGHTNING...VERY HEAVY RAINFALL...
AND WIND GUSTS IN EXCESS OF 40 MPH ARE EXPECTED WITH SOME THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...PLANT CITY...TEMPLE TERRACE...ZEPHYRHILLS...FISH HAWK...
BRANDON...WESLEY CHAPEL SOUTH...RIVERVIEW...EAST LAKE-ORIENT PARK...
ZEPHYRHILLS SOUTH...HILLSBOROUGH RIVER STATE PARK...PEBBLE CREEK...
PALM RIVER-CLAIR MEL...ZEPHYRHILLS WEST...GREATER SUN CENTER...
ZEPHYRHILLS NORTH...APOLLO BEACH...ZEPHYRHILLS MUNICIPAL AIRPORT...
LETTUCE LAKE PARK AND NEW TAMPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2826 8240 2825 8212 2826 8211 2817 8211
      2817 8206 2767 8206 2767 8235 2779 8239
TIME...MOT...LOC 1910Z 236DEG 11KT 2826 8224 2789 8231 2771 8227
Special weather statement, Sep 26, 3:28 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
328 PM EDT MON SEP 26 2016

FLZ052-262000-
POLK FL-
328 PM EDT MON SEP 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK COUNTY UNTIL
400 PM EDT...

AT 327 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE WALES...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS IN EXCESS OF 40 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINTER HAVEN...LAKE WALES...POINCIANA...DUNDEE...LAKE HAMILTON...
HIGHLAND PARK...WAVERLY AND CYPRESS GARDENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2793 8133 2782 8150 2800 8171 2813 8153
      2803 8137 2801 8138 2802 8139 2806 8145
      2806 8146 2804 8146 2803 8144 2800 8142
      2800 8139 2795 8134 2794 8135
TIME...MOT...LOC 1927Z 305DEG 12KT 2799 8155

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:05 PM EDTSpecial Marine WarningTBW25 min
Sep 25, 8:08 PM EDTSpecial Weather StatementTBWManatee37 min
Sep 25, 8:14 PM EDTSevere Thunderstorm WarningTBWManatee31 min
Sep 25, 8:28 PM EDTSpecial Marine WarningTBW32 min
Sep 25, 8:32 PM EDTSpecial Weather StatementTBWCitrus28 min
Sep 25, 8:45 PM EDTSpecial Weather StatementTBWManatee30 min
Sep 25, 8:55 PM EDTSpecial Weather StatementTBWSumter35 min
Sep 25, 9:35 PM EDTSpecial Weather StatementTBWCitrus55 min
Sep 25, 10:35 PM EDTSpecial Weather StatementTBWHernando55 min
Sep 26, 1:41 PM EDTBeach Hazards StatementTBWCharlotte, Lee, Manatee, Pinellas, Sarasota31 days
Sep 26, 2:06 PM EDTSpecial Weather StatementTBWPinellas39 min
Sep 26, 3:12 PM EDTSpecial Weather StatementTBWHillsborough48 min
Sep 26, 3:28 PM EDTSpecial Weather StatementTBWPolk32 min
Sep 26, 4:07 PM EDTSpecial Weather StatementTBWPolk23 min
Sep 26, 4:38 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Pinellas37 min
Sep 26, 5:01 PM EDTSpecial Weather StatementTBWHardee44 min
Sep 26, 5:47 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Lee58 min
Sep 26, 7:21 PM EDTSpecial Weather StatementTBWCitrus39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.